Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 24, NWS Duluth, MN

April 23, 2021

NWS Duluth, MN issued this small craft advisory at Apr 23, 2021, 4:03 AM CDT. It took effect at Apr 23, 2021, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 4:03 AM CDT (09:03 UTC)
In effect from
Apr 23, 2021, 7:00 AM CDT
Expired
Apr 23, 2021, 7:00 PM CDT
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

192 
WHUS73 KDLH 230903
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
403 AM CDT Fri Apr 23 2021

LSZ150-231800-
/O.NEW.KDLH.SC.Y.0024.210423T1200Z-210423T1800Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
403 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
CDT THIS AFTERNOON...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 knots
  northwest of a line from Raspberry Island to Outer Island. Waves
  of 1 to 3 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...From 7 AM this morning to 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-232115-
/O.NEW.KDLH.SC.Y.0024.210423T1800Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
403 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING...

* WHAT...Southwest winds of 10 to 15 knots with gusts up to 25
  knots. Waves 2 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
784 
WHUS73 KDLH 231451
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
951 AM CDT Fri Apr 23 2021

LSZ140-141-240000-
/O.EXT.KDLH.SC.Y.0024.210423T1451Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
951 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Waves 2 to 4 ft. Winds will be out of the Northwest with
  gusts to 30 knots switching to the southwest this afternoon with
  gusts to 25 knots.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-231800-
/O.CON.KDLH.SC.Y.0024.000000T0000Z-210423T1800Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
951 AM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...Waves 1 to 3 ft. Southwest wind gusts to 25 knots.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
871 
WHUS73 KDLH 231802
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
102 PM CDT Fri Apr 23 2021

LSZ150-231915-
/O.EXP.KDLH.SC.Y.0024.000000T0000Z-210423T1800Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
102 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Southwest winds will continue to subside this afternoon.

$$

LSZ140-141-240000-
/O.CON.KDLH.SC.Y.0024.000000T0000Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
102 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Waves 2 to 4 ft. Southwest wind gusts to 25 kts.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
995 
WHUS73 KDLH 231946
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
246 PM CDT Fri Apr 23 2021

LSZ148-150-240800-
/O.NEW.KDLH.SC.Y.0025.210424T1100Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
246 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 4 PM CDT
SATURDAY...

* WHAT...North winds 10 to 15 kt and waves 3 to 5 ft expected.

* WHERE...Oak Point to Saxon Harbor WI and Outer Apostle Islands 
  Beyond 5 NM from Mainland.

* WHEN...From 6 AM to 4 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-240000-
/O.CON.KDLH.SC.Y.0024.000000T0000Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
246 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Southwest wind gusts to 25 kts. Waves 2 to 4 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
853 
WHUS73 KDLH 240018
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
718 PM CDT Fri Apr 23 2021

LSZ140-141-240130-
/O.EXP.KDLH.SC.Y.0024.000000T0000Z-210424T0000Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
718 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Wind speeds have decreased and will continue to weaken this
evening.

$$

LSZ148-150-241230-
/O.CON.KDLH.SC.Y.0025.210424T1100Z-210424T2100Z/
Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
718 PM CDT Fri Apr 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CDT
SATURDAY...

* WHAT...North winds 10 to 15 kt and waves 1 to 4 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland and 
  Oak Point to Saxon Harbor WI.

* WHEN...From 6 AM to 4 PM CDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

Huyck

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 12:55 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 23, 12:55 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1255 AM CDT Fri Apr 23 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 342 PM CDT Thu Apr 22 2021

Thursday is the calm before the storm. Highs in the upper 50s to
lower 60s were seen across the CWA. Tranquil weather will continue
through Thursday evening before our next chance of precipitation
comes in Friday morning through the early afternoon. This will be
the start of a wet period for the Northland for the weekend into
early next week.

High pressure ridge will give way to a mid-level shortwave trough
moving in from eastern South Dakota.  With it will come light rain
showers with highs in the upper 40s to lower 50s. By Friday evening
we will see another shot of cold air as a stationary front starts to
move southeastward to northwestern WI. This cold air will allow the
rain to change over to snow. Snow amounts will be near an inch
northeast to a few tenths southwest.

A secondary trough will move in Saturday morning initially causing a
rain/snow mix changing to all rain by the afternoon. Snow
accumulations are expected to be less than a few tenths of an inch
across the CWA.

A stationary front and associated low pressure will be the focus of
precipitation chances for Sunday evening. Noticeable isentropic
lift at the 290 and 295K level support precipitation starting in
the morning as snow and changing to rain by the afternoon.

This pattern will continue into early next week with rain chances
through much of the early part of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1255 AM CDT Fri Apr 23 2021

Low pressure moving into the area this morning will reduce cigs from
VFR to MVFR. Light rain will begin later this morning and continue
throughout the day. As the low propagates further into the area
today, IFR cigs will move in for all terminals except INL. There is
also the potential for fog development today, which will help to
maintain MVFR vsbys. Another round of precip tonight has the
potential to bring light snow and IFR conditions for all terminals
excluding HYR.

&&

.MARINE...
Issued at 939 PM CDT Thu Apr 22 2021

Winds will be or become southwest tonight from 5 to around 15
knots and continue into Friday with some gusts around 20 knots. A
cold front will move through the region Friday night shifting
winds to north from 10 to around 15 knots with higher gusts. Waves
may build to around 4 feet in spots along the South Shore possibly
leading to hazardous conditions for small craft. Winds will
become lighter on Saturday and be from the north to northeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  36  49  31  42 /  10  50  50  20
INL  36  46  23  46 /   0  40  20   0
BRD  38  50  30  47 /  60  60  30   0
HYR  35  52  33  43 /  10  50  30  30
ASX  38  54  33  41 /   0  20  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...JJM/Eagle
AVIATION...Unruh/Wolfe
MARINE...Melde
Hazardous weather outlook, Apr 22, 9:35 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
935 PM CDT Thu Apr 22 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
935 PM CDT Thu Apr 22 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow is expected over portions of the Northland Friday
night. Accumulations around an inch will be possible over the
Arrowhead of Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-231030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
935 PM CDT Thu Apr 22 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 9:55 PM CDTRiver Flood WarningDLHAitkin, Crow Wing10 hr
Apr 23, 2:46 PM CDTSmall Craft AdvisoryDLH25 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.